»

Friday, March 23, 2012

Side Effects

Well, things were going comparatively well.  For a time.  DH was remembering to go to his appointments, taking his pills, cleaning the house--in fact, the house was cleaner than it's probably been in a year.    I was thinking that it might have been an ok tradeoff, if DH not working was the cause of all the new positives.  But no matter what, apparently, the phrase to remember is....."Be careful what you wish for."

I'm not complaining about the "new and improved" DH.  And I'm not saying that he's so improved that I can't stand it (we were actually at that point for a brief period, while he was manic and undiagnosed, but we aren't there now).  What I'm talking about is the fact that our budget has been cut to the bone.  I thought it was tight before, now it's unbelievable.  And DH still says he wants to find a job.  Who am I to object?  Any amount of income he could possibly bring in would help us big time, right?

So, DH has been meeting with the people from the organization that finds jobs for people with mental illness.  I'm very impressed with the fact that he hasn't missed an appointment with them.  Unfortunately, between DH's memory problems, there aren't a lot of things that they can be sure that he could handle.  But that's not the worst of it.....the lead job counselor there called DH's pdoc and told him that "DH is NEVER going to find any job anywhere, as long as his hands shake like they do.  Any employer sees that, and that'll be it." 

So now, DH's pdoc, who does not think that DH should work anyhow, but of course doesn't want to stand in his way if he needs to work or wants to work.....has been cutting back on DH's Lithium, as it is believed that the tremors are a side effect of that drug.  I've been surprised that DH is not having the mood swings yet and he hasn't had a lot of racing thoughts either.  I think DH is surprised too.  He's down to half the amount of Lithium he was on when this experiment began.

However, with every decrease in the Lithium, and I don't even know for sure that it's more than a coincidence, DH has been slipping into more lethargy again.  He sits in his chair and does nothing all day.  Nothing.  Some days he only even eats one meal--and for a guy his size, that's not a normal thing.  He just sits there.  When I ask him questions, he responds appropriately, but then an hour or two later he can't remember what we talked about at all.  It's like having an extra piece of furniture around.  And it seems to coincide with the decrease in Lithium.

DH's pdoc has also started DH on Inderol, which is a blood pressure medication that is supposed to help with the tremors.  So far, the tremors seem to have decreased, but are still very noticeable.  I'm starting to be concerned that the tremors might be a permanent thing.  That's kind of scary.  I know I'd much rather take the hand tremors any day, as opposed to how crazy things were before DH started on the Lithium.....but still....DH can't carry a bowl of soup from the microwave to the table without spilling it.  When he eats with silverware, the tremors often cause his food to fall off the fork or spoon.  And writing is nearly impossible.  I need to find out more information on what to expect.  I'm concerned.  Probably I should've been concerned a long time ago, as the tremors have been going on for a long time, but nobody else was concerned (meaning the pdoc), and I was just so happy that the Lithium was helping so much......

And now that his Lithium has been lowered so much, I'm worried about the lethargy, but also worried that "That Guy" might come back when I least expect him.  And that would really suck.

5 comments:

Alabaster Frank said...

You would think the decrease in medication would lessen his symptoms and certainly improve the lethargy. However, I realize it doesn't always work that way. When I was on Geodon, life was better in many ways, but the side effect were brutal. When I stopped taking the medication, life became 100 times worse... not just the symptoms coming back, that was easy, I'm talking about the withdrawal. It was a nightmare. It took about 18 months for my body to recover from the side effects. The point is, it could still get better... even if it takes a really long time. Have hope and stay strong.

Elizabeth A. said...

Geodon really made me things bad for me, too, Frank. Probably the closest to full blown mania I've ever had. I went from a size 8 to a size 4 in three months.

Tremors are scary. I'm concerned the pdoc wasn't concerned at all knowing they can become permanent. crazymeds.us has some good support information about it.

Miss Kitty said...

Oh, my...that is really scary. I have shaky hands due to meds, but they're noticeable only when I'm holding one hand still right in front of me. Fortunate to have a job where I point and gesture all day long, and don't have to be still.

Might the tremors be from some other cause? Perhaps something chronic and long in coming, like Parkinson's? One of my students, whose long-untreated bipolar disorder eventually morphed in schizoaffective disorder, was recently approved for disability after *years* of waiting. She's in her early 30s and is in much the same situation as DH. So maybe there's a little hope.

And here's hoping That Guy doesn't make a return to your house.

Miz Kizzle said...

I can't believe any responsible doctor would make that call. I presume your DH is not a professional diamond-cutter or a bomb squad member so why should it matter to a potential employer if his his hands shake? They know he's got a mental illness, right? And people with mental illnesses are often on meds that cause side effects, right? Any potential gain from decreased tremors is negated by the disturbing behaviors that you mentioned.
I really think the doc should rethink this.

CindyLouWho said...

My son is ten and has been on Lithium for two years, what I'm reading about the tremors and their possible permanency is concerning. How long has DH been on Lithium?